COVID-19 was declared a public health threat on January 30th and since then it took the world by a storm with more than one million positive for coronavirus in the United States, and more than 62,000 mortality cases. Approved FDA treatments are still non-existent. But, the anti-malarial drug, hydroxychloroquine grew as a potential therapeutic for pneumonia caused by COVID-19.
However, a brief report published in JAMA Cardiology warns of the use of hydroxychloroquine as recent evidence suggest it places COVID-19 patients at risk for increased risk of electrical changes to the heart and cardiac arrhythmias. In fact, combining hydroxychloroquine use with another antibiotic called azithromycin elevates the risk even more
"While hydroxychloroquine and azithromycin are generally well-tolerated medications, increased usage in the context of COVID-19 will likely increase the frequency of adverse drug events (ADEs)," said co-first author Nicholas J. Mercuro, PharmD, a pharmacy specialist in infectious diseases at BIDMC. "This is especially concerning given that that patient with underlying cardiac co-morbidities appear to be disproportionately affected by COVID-19 and that the virus itself may damage the heart."
Learn more about hydroxychloroquine:
The use of hydroxychloroquine and azithromycin can disrupt the electrical environment of the heart leading to cardiac arrhythmias and that results into the likelihood of cardiac arrest, stroke or death.
"In our study, patients who were hospitalized and receiving hydroxychloroquine for COVID-19 frequently experienced QTc prolongation and adverse drug events," said co-first author Christina F. Yen, MD, of BIDMC's Department of Medicine. "One participant taking the drug combination experienced a potentially lethal tachycardia called torsades de pointes, which to our knowledge has yet to be reported elsewhere in the peer-reviewed COVID-19 literature."
Source: Science Daily